MAUDE Adverse Event Report: ABBOTT VASCULAR NC TREK CORONARY DILATATION CATHETER

ABBOTT VASCULAR NC TREK CORONARY DILATATION CATHETER
Model Number 1012447-15
Medical Device Problem Codes Difficult to Remove (1528); Material Rupture (1546); Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/13/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the procedure was to treat a heavily calcified, mildly tortuous, 90% stenosed lesion in the right coronary artery (rca).A 2.50x15mm nc trek balloon dilatation catheter (bdc) was advanced to the target lesion and used for dilatation without issue.Upon attempted removal of the device, the balloon was being pulled back into the catheter, but met resistance with the calcification in the rca.The physician pulled the bdc to pull it back into the catheter, resistance was then met with the guide catheter, and the balloon separated from the hypotube.The separated balloon was removed by endarterectomy, and the procedure was completed via coronary artery bypass surgery (cabg).There was no adverse patient sequela and no reported clinically significant delay in the procedure or therapy.No additional information was provided.
 
Additional Manufacturer Narrative
Manufacturer's investigation is still pending at this time.Results and conclusions will be provided in the final report.Na.
 
Additional Manufacturer Narrative
The device was not returned for evaluation.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history of the reported lot did not indicate a lot specific quality issue.The investigation was unable to determine a conclusive cause for the reported difficulty removing the device from the guiding catheter; however, the reported balloon rupture, difficulty removing the device from the anatomy, balloon separation, surgical intervention and hospitalization appears to be related to circumstances of the procedure.It was reported that the bdc interacted with the heavily calcified and mildly tortuous anatomy resulting in the reported balloon rupture and subsequently the ruptured balloon material became caught on the calcified anatomy resulting in the reported difficulty removing the device.Additionally, possible factors that can contribute to difficult to remove/resistance with the guiding catheter post-inflation include, but are not limited to, loose balloon folds, guiding catheter lumen obstructions, kinks, bends or procedural technique.Furthermore, it is likely that upon manipulation of the device during removal, as difficulty was encountered with the guiding catheter, the balloon ultimately separated and had to be removed by endarterectomy, and the procedure was completed via coronary artery bypass surgery (cabg).There is no indication of a product quality issue with respects to the design, manufacture, or labeling of the device.It was reported by the account that the balloon dilatation catheter (bdc) interacted with the heavily calcified and mildly tortuous anatomy resulting in the reported balloon rupture and subsequently the ruptured balloon material became caught on the calcified anatomy resulting in the reported difficulty removing the device.Per the instructions-for-use (ifu), within the warnings section the following is listed: treatment of moderately or heavily calcified lesions is considered to be moderate risk, with increase in the risk of acute closure, vessel trauma, balloon burst, balloon entrapment, and associated complications.If resistance is felt, determine the cause before proceeding.Continuing to advance or retract the catheter while under resistance may result in damage to the vessels and / or damage / separation of the catheter.A cine was received and reviewed by an abbott vascular clinical specialist.The reviewer concluded that based on the addendum information provided, the user has confirmed that the balloon rupture was directly related to its interaction with the heavy calcium burden at the deployment site, as previously presumed.The hypotube detachment was confirmed to have occurred when the user met resistance with the guide catheter and excessive force was applied.This additional information confirms the prior conclusion that the user did not follow the instructions-for-use (ifu) warnings as noted previously.
 
Event or Problem Description
Subsequent to the initially filed report, additional information was received: the 2.50x15mm nc trek balloon dilatation catheter (bdc) was advanced to the target lesion and used for dilatation without issue.Upon attempted removal of the device, the balloon met resistance with the calcification in the rca.When the bdc was pulled back into the catheter, resistance was met with the guide catheter, and the balloon separated from the hypotube.The separated balloon was removed by endarterectomy, and the procedure was completed via coronary artery bypass surgery (cabg).There was no adverse patient sequela and no reported clinically significant delay in the procedure or therapy.No additional information was provided.

Brand Name
NC TREK CORONARY DILATATION CATHETER
Common Device Name
CORONARY DILATATION CATHETER
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
Manufacturer (Section G)
ABBOTT VASCULAR COSTA RICA, REG # 3009564766
52 calle 3 b31 coyol free zone
el coyol alajuela
CS  
Manufacturer Contact
lindsey bell
26531 ynez rd.
temecula, CA 92591-4628
9519143996
MDR Report Key16903935
Report Number2024168-2023-04998
Device Sequence Number5561910
Product Code LOX
UDI-Device Identifier08717648151767
UDI-Public08717648151767
Combination Product (Y/N)N
Initial Reporter CountryMX
PMA/510(K) Number
K103153
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/06/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2025
Device Model Number1012447-15
Device Catalogue Number1012447-15
Device Lot Number20906G2
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 04/17/2023
Supplement Date Received by Manufacturer06/14/2023
Initial Report FDA Received Date05/10/2023
Supplement Report FDA Received Date07/06/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/06/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age74 YR
Patient SexFemale